New here

New members should feel free to introduce themselves here

New here

Postby Ratdancer » Mon Feb 10, 2014 6:42 pm

Hello everyone,

This is my first post here, so please be patient.

My husband was diagnosed with MS 10 years ago after optic neuritis took most of his sight.

He was on Betaseron until about six months ago, when he changed doctors, and was put on copaxone
because he kept having relapses.

Since going on the Copaxone he has lost his appetite, and eats very little. He says food just gags him. He has lost about 12 pounds now, and he really ones not have it to lose. He won't even drink the Ensure he had been drinking, and claiming he liked before.

All he wants to do, is lay in bed. Doesn't want to watch tv, or even have the drapes open. He has no interest in anything. Doesn't want to go anywhere, or do anything. Doesn't want to bathe, or shave without being urged to do so.

Does anyone else have this issue with Copaxone? Does anyone have any ideas here?

Thanks,
Ratdancer
Newbie
 
Posts: 1
Joined: Mon Feb 10, 2014 6:30 pm

Re: New here

Postby THX1138 » Tue Feb 11, 2014 12:14 am

Ratdancer, I am sorry to hear your husband is currently doing poorly.
I don't know what role the Copaxone may be playing in your husband's symptoms.
While certainly not the only issue to fix, one thing does stand out to me:

People with ms are known to have a number of nutrient deficiencies. These usually show up as low in the "Normal" range for each lab test. What is needed for improvement is to get the levels to be in the high end of the "Normal" range (or higher). One of them is zinc. An insufficient zinc level is know to cause reduced taste, smell and appetite. A low zinc level can also cause an altered sense of taste.
The first step to dealing with a zinc issue is to get 2 simple lab tests from the doctor (serum zinc and copper). With these, we will have a better idea of your husband's levels of these nutrients.
The second step is to get a good supplement that contains both zinc and copper ( because zinc and copper affect of each other). Here is the one I take and like: http://www.vitaminshoppe.com/p/solaray- ... vnMnvldXuM

I'm sure others will be chiming in with more help. Dealing with your husband's depression is another area where things can get better and this one is very important.

Having a lot of problems/challenges means there are a lot of ways for things to get better,
THX1138
THX1138
Family Elder
 
Posts: 427
Joined: Tue May 14, 2013 3:00 pm

Re: New here

Postby lyndacarol » Tue Feb 11, 2014 8:24 am

Welcome to ThisIsMS, Ratdancer.

I second the thoughts of THX1138. We are all sorry to hear of your husband's situation. There are so many things we have absolutely no control over; since we have some control over nutrition – food we eat or supplements we take, this is one place to start.

A magnesium deficiency is common in almost 80% of the American population. This has also been linked to a loss of appetite. Since most of the body's magnesium is stored in the bones and tissues, and there is no really good blood test to determine a deficiency, perhaps the best plan of action is to increase magnesium-supplying foods in the diet. If food "just gags" your husband, maybe it is possible to juice some of these food sources for him.

I also happen to believe that wheat/gluten sensitivity is often a problem for people with MS. Personally, I have eliminated wheat, barley, and rye (all of which contain gluten) from my diet. You might keep a food diary and note any changes in symptoms that correlate with food he eats. OR you might consider your own gluten elimination experiment for 2-3 months.

If we can help in any way, please ask your questions; we are good listeners, if you just need to vent.
My hypothesis: excess insulin (hyperinsulinemia) plays a major role in MS, as developed in my initial post: http://www.thisisms.com/forum/general-discussion-f1/topic1878.html "Insulin – Could This Be the Key?"
User avatar
lyndacarol
Family Elder
 
Posts: 2251
Joined: Thu Dec 22, 2005 4:00 pm

Re: New here

Postby want2bike » Tue Feb 11, 2014 12:18 pm

Here is a link telling you what others on Copaxone have to say. Studies have been done showing the drugs do not work. Some people treat MS without the use of drugs.

http://www.askapatient.com/viewrating.a ... e=COPAXONE

http://www.youtube.com/watch?v=GJyQTTZr ... _embedded#!

http://www.nytimes.com/2012/07/18/healt ... html?_r=3&
want2bike
Family Elder
 
Posts: 736
Joined: Thu Sep 15, 2011 9:15 am

Re: New here

Postby Kronk » Tue Feb 11, 2014 4:23 pm

I have been on Copaxone for almost 2 years and contrary to your husband’s experience my depression and attitude actually improved in the months after I started taking it. I think this was mostly due to the fact that I was encouraged by the very positive long term studies of Copaxone. However if Betaseron was working I don’t know why any neurologist in his right mind would take him off of it to trade for a drug with a similar efficacy rate unless he was experiencing liver damage… Very odd…
The only first line MS drug that would make sense to switch to would be Tecifidera as it has a much higher efficacy rate. One of the best things about Copaxone is the lack of any real side effect and the fact the efficacy improves the longer you are on it, but Tec offers limited side effects other than some gastro-intestinal issues while almost double the efficacy. You might want to try LDN as it targets endorphins.

Those links by Want2Bike are actually quite positive to Copaxone other than the annoyance of the injection site reactions and the obvious statement that no DMD helps long term progression to disability. Also no study has ever shown that the drugs do not work. They all work for what they were designed to do in REDUCING relapses. Unfortunately no MS drug does any more than that.
Kronk
Family Elder
 
Posts: 236
Joined: Thu Dec 05, 2013 10:18 pm

Re: New here

Postby NHE » Tue Feb 11, 2014 9:12 pm

Kronk wrote:One of the best things about Copaxone is the lack of any real side effect

I can think of at least two right off the top...

  1. IPIR
  2. Lipoatrophy
User avatar
NHE
Volunteer Moderator
 
Posts: 3295
Joined: Sat Nov 20, 2004 4:00 pm

Re: New here

Postby want2bike » Wed Feb 12, 2014 7:07 am

Here is what the drug maker claims as side effects. Everyone should understand the risk associated with taking any drug. Best to have all the information.

http://www.drugs.com/pro/copaxone.html
want2bike
Family Elder
 
Posts: 736
Joined: Thu Sep 15, 2011 9:15 am

Re: New here

Postby Kronk » Wed Feb 12, 2014 9:30 am

True be informed about the drugs, but don’t be afraid to try it and see for yourself. You can quote studies and research articles that show a minority of patients with issues but as MS is an individual disease each person will have different reactions. I am speaking from my 2 years of experience and it has been positive. Also I have spoken with others who have been on Copaxone from the start and they have had positive results as well. Some focus so much on the very small percentage of negative results they miss the many positive outcomes. If you avoided everything with a side effect you would be off all medication, which is what Want2Bike (an individual without MS) is promoting. To each there own…

Regarding your husband’s issues I would honestly question the Neuro on why he took him off the original medication. Copaxone also has about a 9 month build up in your system before its effectiveness can be realized. I would definitely consider switching back or going to Tec or a second line medication. Below is a link that seems to have been a part of a lecture that shows some interesting points on depression and MS. There is a clear link that is not related to medication… not saying that medication cannot exacerbate the issue, but depression is unfortunately common.

http://www.mscare.net/cmsc/images/pdf/2 ... nstein.pdf
Kronk
Family Elder
 
Posts: 236
Joined: Thu Dec 05, 2013 10:18 pm

Re: New here

Postby Kronk » Wed Feb 12, 2014 9:44 am

My apologies… I missed where you stated the Betaseron was no longer effective. It still is unusual that the Neuro would switch to another first line drug with a 9 month lead in time.
Kronk
Family Elder
 
Posts: 236
Joined: Thu Dec 05, 2013 10:18 pm

Re: New here

Postby jimmylegs » Thu Feb 13, 2014 5:17 am

hi ratdancer welcome to the forum :)
have the docs ordered any of the nutrient tests for ones associated with ms? vit b12 and vit d3 would be most likely in mainstream care. it's an okay starting point, but there's more to do (as THX touched on above)
what was your hubby's diet and lifestyle like leading up to his diagnosis? there will likely be a few actionable items in there that the docs might not have looked at yet.
again, welcome to the forum :)
jimmylegs
Volunteer Moderator
 
Posts: 8944
Joined: Sat Mar 11, 2006 4:00 pm

Re: New here

Postby want2bike » Fri Feb 14, 2014 7:29 am

If you want to find out if the symptoms are the result of Copaxone stop using the drug and see if the symptoms disappear. As Jimmylegs will tell you disease is a result of nutritional deficiencies. Your husband can take control of his health now by getting on a plant based diet. Get a juicer and run a lot of vegetable juice through his body and his body will start to heal. When you stop putting toxic food and drugs in the body the body heals itself. Here is a video which explains healing of disease.

http://www.youtube.com/watch?v=_dhlp8jSiiU
want2bike
Family Elder
 
Posts: 736
Joined: Thu Sep 15, 2011 9:15 am


Return to Introductions

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service